Alert archive / Mississippi / Flash Flood Warnings in 2018

Flash Flood Warning 75, NWS Jackson, MS

August 19, 2018Washington County, Mississippi; Chicot County, Arkansas

NWS Jackson, MS issued this flash flood warning at Aug 19, 2018, 7:31 AM CDT for Washington County, Mississippi; Chicot County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2018, 7:31 AM CDT (12:31 UTC)
Expired
Aug 19, 2018, 10:30 AM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Chicot County, AR, Washington County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 148 km from the middle of the area, began a volume at 12:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 0.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1236 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

471 
WGUS54 KJAN 191231
FFWJAN
ARC017-MSC151-191530-
/O.NEW.KJAN.FF.W.0075.180819T1231Z-180819T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
731 AM CDT SUN AUG 19 2018

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Southern Chicot County in southeastern Arkansas...
  Southwestern Washington County in northwestern Mississippi...

* Until 1030 AM CDT.

* At 731 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Eudora and Glen Allan. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3323 9146 3315 9091 3301 9092 3301 9117
      3300 9126 3301 9146

$$

19
1 follow-up statement
269 
WGUS74 KJAN 191349
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
849 AM CDT SUN AUG 19 2018

ARC017-MSC151-191530-
/O.CON.KJAN.FF.W.0075.000000T0000Z-180819T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chicot AR-Washington MS-
849 AM CDT SUN AUG 19 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT FOR
SOUTHERN CHICOT AND SOUTHWESTERN WASHINGTON COUNTIES...

At 846 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Three to five inches of rain have 
fallen. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Eudora and Glen Allan. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3323 9146 3315 9091 3301 9092 3301 9117
      3300 9126 3301 9146

$$

19

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 5:56 AM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 19, 5:56 AM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
556 AM CDT Sun Aug 19 2018

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:

As anticipated, a considerable amount of IFR/LIFR category
stratus has developed early this morning, and expect this to
continue until about mid morning before mixing out. Another round
of stratus is likely to develop late Sunday night into early
Monday morning as well in the continued southerly and very moist
low level flow. Otherwise, a series of convective systems will
continue to impact TAF sites and occasionally make for hazardous
aviation conditions for brief periods. It is difficult to give
much detail in terms of timing as guidance is struggling to depict
storm scale evolution. /EC/

&&

.DISCUSSION...

Today through tonight...

A wet and stormy pattern will continue for the ArkLaMiss as the
subtropical ridge remains suppressed. The perturbed westerlies
over the region will spark additional rounds of storms along an
associated frontal boundary, and very moist air (H850 Td ~ 17 C,
PW ~ 2.25 inches) will support a continued threat for flash
flooding in localized areas where backbuilding storms focus. Given
that CAM guidance is not capturing these details with reliable
accuracy, will continue to broadbrush the flash flooding threat
in the HWO/graphics for the entire ArkLaMiss. In addition to the
flooding threat, a few strong/severe storms could develop where
greater heating/sfc destabilization occur today given decent low
level flow. Expect and storms to decrease overnight, but there
will continue to be a threat for additional storm clusters with
heavy rainfall in the very moist and perturbed airmass. /EC/

Monday through the week...

Active weather will continue into the new work week. A stronger,
more organized weather system will push through the Mid Mississippi
Valley region, which will drop a cold front south toward the
ArkLaMiss. Showers and storms will develop ahead of this front on
Monday and, with continued ample moisture in place as characterized
by PW values in excess of two inches, this will bring the potential
for additional heavy rainfall. Given the amount of rain we have had
over the last few days and should continue to have through Sunday,
the ground is already primed for flash flooding and this could be an
issue once again on Monday as additional rainfall occurs. That being
said, will continue the mention of this in the limited risk graphic
and HWO we are already advertising.

In addition to the flooding potential, I cannot rule out perhaps an
isolated strong to severe storm on Monday. This is the case given
the more organized system moving through. However, given the moist
airmass in place, lapse rates and vertical totals are forecast to be
rather poor. Low and mid level shear is decent and this could help
develop more organized storms. Will continue to hold off mentioning
this in the HWO but will continue to be monitored.

The upper level trough will swing through our region Monday night
and Tuesday, bringing the front through as well. Rain and storms
should clear out on Tuesday afternoon and a much drier airmass will
move in. This will bring overnight lows into the mid to upper 60s
through Friday morning and dewpoints will be in the lower to mid 60s
as well. NOt too bad for mid August in the Deep South! With the
drier air in place, this will keep rain chances at bay through
Thursday night and probably even Friday. Upper ridging will develop
into the region heading into the weekend and moisture will return as
well. This will lead to more diurnal showers and thunderstorms.
Models indicate that heights will rise as the ridging aloft,
centered across North Texas, will reach around 596dm by late
weekend. This will mark a return to more heat and humidity, so enjoy
this nice reprieve while it lasts. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       89  73  90  73 /  70  46  57  44
Meridian      88  73  89  73 /  69  46  56  29
Vicksburg     91  75  91  73 /  69  48  58  42
Hattiesburg   89  73  89  74 /  70  45  61  25
Natchez       91  74  90  74 /  53  35  58  43
Greenville    89  74  89  71 /  52  43  62  50
Greenwood     89  74  89  72 /  52  40  62  50

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Aug 19, 4:43 AM CDT, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
443 AM CDT Sun Aug 19 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
200945-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
443 AM CDT Sun Aug 19 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Today through Tonight

A very moist airmass will continue to promote heavy rainfall and
flooding in thunderstorms that develop today. Two to three inches an
hour rainfall rates will be common where the heaviest storms
occur which could easily lead to flash flooding.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The moist airmass will linger across the area through Monday ahead
of an approaching cold front. As the front moves closer to the
area Monday, more widespread thunderstorms with heavy rainfall
will result which could lead to more flash flooding.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

28

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Aug 19, 4:36 AM CDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Jackson MS
436 AM CDT SUN AUG 19 2018

MSZ042-191015-
Yazoo MS-
436 AM CDT SUN AUG 19 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN YAZOO COUNTY UNTIL
515 AM CDT...

At 436 AM CDT, Meteorologists were tracking a strong thunderstorm
near Benton, or near Yazoo City, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Benton around 440 AM CDT.
  Vaughan around 505 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3287 8997 3284 8999 3283 9000 3283 9001
      3279 9002 3274 9005 3273 9007 3270 9010
      3270 9014 3286 9050 3297 9041
TIME...MOT...LOC 0936Z 291DEG 29KT 3286 9030

19
Special weather statement, Aug 19, 5:04 AM CDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Jackson MS
504 AM CDT SUN AUG 19 2018

MSZ042-191030-
Yazoo MS-
504 AM CDT SUN AUG 19 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL YAZOO COUNTY UNTIL 530
AM CDT...

At 503 AM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Benton to near Phoenix. Movement was
east at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Benton around 510 AM CDT.
  Vaughan around 515 AM CDT.
  Little Yazoo around 520 AM CDT.
  Myrleville around 525 AM CDT.

Other locations impacted by these storms include Bentonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3286 9026 3287 8997 3284 8999 3282 9002
      3275 9004 3270 9010 3270 9013 3269 9014
      3268 9018 3267 9020 3266 9028 3264 9029
      3264 9031 3261 9034 3261 9035 3258 9040
      3259 9044 3257 9045 3257 9065 3259 9066
TIME...MOT...LOC 1003Z 267DEG 39KT 3279 9021 3262 9056

19
Special weather statement, Aug 19, 5:31 AM CDT, 2 hours before
Special Weather Statement
National Weather Service Jackson MS
531 AM CDT SUN AUG 19 2018

MSZ043-191115-
Madison MS-
531 AM CDT SUN AUG 19 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MADISON COUNTY UNTIL
615 AM CDT...

At 530 AM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Vaughan to near Brownsville.
Movement was east at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Flora around 600 AM CDT.
  Cameron and Camden around 615 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3263 8987 3249 9014 3249 9045 3258 9045
      3258 9040 3261 9035 3261 9034 3266 9028
      3267 9020 3270 9013 3270 9010 3275 9004
      3282 9002 3284 8999 3288 8997 3288 8973
      3286 8973
TIME...MOT...LOC 1030Z 291DEG 12KT 3288 9006 3250 9046

EC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:13 PM CDTSpecial Weather StatementJANFranklin47 min
Aug 18, 7:17 PM CDTSevere Thunderstorm WarningJANFranklin, Jefferson43 min
Aug 18, 8:39 PM CDTSpecial Weather StatementJANJefferson66 min
Aug 19, 4:36 AM CDTSpecial Weather StatementJANYazoo39 min
Aug 19, 5:04 AM CDTSpecial Weather StatementJANYazoo26 min
Aug 19, 5:31 AM CDTSpecial Weather StatementJANMadison44 min
Aug 19, 9:02 AM CDTFlash Flood WarningJANWashington3 hr
Aug 19, 1:45 PM CDTSpecial Weather StatementJANMarion30 min
Aug 19, 2:35 PM CDTSpecial Weather StatementJANWalthall25 min
Aug 19, 4:10 PM CDTSpecial Weather StatementJANLincoln50 min
Aug 19, 1:09 AM CDTSpecial Weather StatementJANAshley51 min
Aug 19, 1:50 AM CDTFlash Flood WarningJANAshley2 hr
Aug 19, 3:36 PM CDTSpecial Weather StatementJANAshley39 min

Nearby

Flash Flood Warnings in Mississippi, 2018Flash Flood Warnings in Arkansas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.